Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 281, NWS Bismarck, ND

July 28, 2008McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 8:33 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 8:33 PM CDT (01:33 UTC)
Expired
Jul 28, 2008, 8:45 PM CDT
In force
12 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:34 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:50 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING
MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST
SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS
EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS
WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE
WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND
TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I
DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN
CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY.
NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE
TROUGH FLATTENS RIDGE.

.LONG TERM...FRIDAY THROUGH MONDAY...
PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD
DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES
FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES.
WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY
AND MONDAY.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE
TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS
THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING
LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO
BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE
LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS
WILL DEVELOP AS WELL.

OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND
EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY
HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG
DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS
TAF SITES.)

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 28, 7:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 N ZAP                47.43N 101.92W
07/28/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LASTED ABOUT 2 MINUTES

&&

NHEINERT
Local storm report, Jul 28, 8:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E2.00 INCH       MERCER             ND   TRAINED SPOTTER

            STILL HAILING.

&&

NHEINERT
Local storm report, Jul 28, 8:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             9 NE HAZEN              47.39N 101.49W
07/28/2008  E0.25 INCH       MERCER             ND   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

PAYD
Local storm report, Jul 28, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E2.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

PAYD
Local storm report, Jul 28, 8:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E2.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

PAYD
Local storm report, Jul 28, 8:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 N STANTON             47.42N 101.38W
07/28/2008  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 PM CDTSevere Thunderstorm WarningBISMercer65 min
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 28, 7:39 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan51 min
Jul 28, 7:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 28, 7:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
Jul 28, 7:58 PM CDTTornado WarningBISEmmons, Kidder, Logan32 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan49 min
Jul 28, 8:41 PM CDTAreal Flood AdvisoryBISLogan3 hr
Jul 28, 8:42 PM CDTTornado WarningBISBurleigh, McLean, Oliver63 min
Jul 28, 9:08 PM CDTTornado WarningBISLogan37 min
Jul 28, 9:13 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh47 min
Jul 28, 9:16 PM CDTSevere Thunderstorm WarningBISBurleigh, Oliver59 min
Jul 28, 9:17 PM CDTTornado WarningBISBurleigh28 min
Jul 28, 9:28 PM CDTTornado WarningBISLogan, McIntosh32 min
Jul 28, 9:46 PM CDTTornado WarningBISBurleigh29 min
Jul 28, 9:48 PM CDTTornado WarningBISLogan, McIntosh27 min
Jul 28, 9:54 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh51 min
Jul 28, 10:07 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 28, 10:13 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan15 min
Jul 28, 10:40 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh65 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningBISRolette53 min
Jul 28, 10:42 PM CDTTornado WarningBISDickey, McIntosh33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.